New Mexico, 2016

Flooding and Damaging Wind in New Mexico, June 1, 2016

June 1, 2016 · NWS ABQ · 4 events in 2 counties and zones

An unseasonably strong upper level low pressure system continued churning nearly stationary over New Mexico and produced a second day of severe storms and flooding. A persistent area of very heavy rainfall that developed just before midnight on the 1st went on to produce significant flooding in the area from Cannon Air Force Base to Clovis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An unseasonably strong upper level low pressure system continued churning nearly stationary over New Mexico and produced a second day of severe storms and flooding. A persistent area of very heavy rainfall that developed just before midnight on the 1st went on to produce significant flooding in the area from Cannon Air Force Base to Clovis. Widespread rainfall amounts of 3 to 4 inches were reported around Curry County. Playa lakes in the Clovis area flooded into nearby roadways causing numerous road closures. Several other low lying areas in the city were also flooded with several intersections closed. A round of strong storms later in the day on the 1st developed in the Rio Grande Valley. Hail, high winds, and heavy rainfall were reported around the Albuquerque Metro Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 1, 10:46 AM MST, 59 minutes earlier.

Area forecast discussion, Jun 1, 10:46 AM MST, 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1146 AM MDT WED JUN 1 2016

.AVIATION...
18Z TAF CYCLE
Closed upper low south of NM bootheel will continue drifting ewd
through northern Mexico. Area of showers and thunderstorms over
east-central NM will continue through approximately 20z. Mts
occasionally obscured in lcl mvfr to ifr cigs/vsbys in clouds and
precipitation. SCT convection will develop aft 18Z focused along
and near the central mt chain with ISOLD drier convection and
erratic wind gusts to 40kt more likely west of the contdvd.
Showers and thunderstorms will diminish after sunset.

33

&&

.PREV DISCUSSION...343 AM MDT WED JUN 1 2016...
.SYNOPSIS...
A low pressure system has pushed south of Arizona into Sonora,
Mexico and a surface cold front has invaded much of New Mexico.
The cold front brought in some low layer moisture, and is
currently stalled between the continental divide and the Arizona-
New Mexico border. The low pressure system aloft will spread
rising air over New Mexico where the moisture from the front will
be put to use, producing scattered to widespread showers and
thunderstorms for much of central to eastern sections of the
state. Thunderstorms will take shape this afternoon in far
western New Mexico will be more sparse with less rainfall due to
dry air beneath the cloud bases. Temperatures will run some 10 to
15 degrees below normal for the first of June in central to
eastern New Mexico. Temperatures will rise a few degrees each day
heading into the weekend with showers and thunderstorms
continuing, but with less areal coverage day-by-day.

&&

.DISCUSSION...
As the upper level low continues to take a slow track
southeastward farther into Sonora and Chihuahua, an ill-defined
deformation zone will set up over NM with a healthy swath of
divergence aloft overtaking the state. This will be just one more
ingredient to the others that have been discussed with the current
scenario, including upslope flow, unstable vertical temperature
profiles, and higher dewpoints/PWATs. The central mountain chain
and the east faces of the continental divide will host the best
upslope flow and will be the first to destabilize this afternoon,
and toward this evening the focus could shift toward the
southeastern zones of NM as dynamics aloft become focused over
this area. The high temperature forecast was not altered too
drastically, still some 10 to 15 degrees below normal in the
central to eastern zones.

Into Thursday the upper low will cross just north of the Big Bend
area of west TX, carrying upper dynamics away from NM. The
moisture will stay put though with 40s to 50s dewpoints hanging
around over central and eastern NM respectively and PWATs ranging
from 0.7 to 1.1 inches across these portions of the state. With
debris clouds slowly eroding, it stands to reason that the
atmosphere would destabilize rather quickly Thursday afternoon,
and lifted index prognoses agree with this. Storms would be most
prone over the higher terrain, but light steering flow aloft may
not allow storms to sustain themselves too far from their origins.
Thus, highest POPs over the higher terrain fall off to the
isolated category for most lower terrain zones, the exception
being in the southeastern plains where moisture/instability would
be more impressive.

The trend of warmer temperatures would continue into Friday, and
some moisture would be able to be recycled over the higher
terrain, but not much beyond as drier air would begin entraining
from the north. A stout ridge aloft would begin to rise over the
western states by this time, steering any storms from north to
south over NM, but again this flow might not be sufficient to
steer storms over many lower terrain zones.

A back door front will invade northeastern NM on Saturday.
Forecast models depict the east slopes of the Sangres and the
remainder of the northeast corner of NM as the primary recipients
of any precipitation associated with the front. The ridge aloft
continues to swell over the American Southwest through the
weekend, allowing temperatures in western zones of NM to creep
above average while the east sees some relief due to the recharge
in moisture from the front and associated precipitation.

52

&&

.FIRE WEATHER...
Little change noted in the overall trends the next few days. Upper
low near and south of the NM bootheel early this morning will drift
slowly east today with the low circulation becoming much larger and
less well defined as it moves over southeast NM and adjacent
portions of TX tonight and Thursday. Meanwhile, an upper ridge
builds strongly into the Great Basin, central and southern Rockies.

The best chances for wetting showers and storms through tonight will
exist from the central mt chain and adjacent highlands into portions
of the plains. Drier showers and storms with erratic gusty w.PREV DISCUSSION...528 AM MDT WED JUN 1 2016...
.AVIATION...
12Z TAF CYCLE
Upper low near and south of NM bootheel to drift to vcnty se NM
next 24 hours. Area of thunderstorms over east central NM at 11Z
looks to persist through 15Z or so as it propagates south and
westward. mts occasionally obscured in lcl mvfr to ifr cigs/vsbys
in clouds and precipitation. more widespread convection to develop
aft 18Z focused over and near the central mt chain, and drier
convection with erratic wind gusts to 40kt more likely west of the
contdvd.

&&inds will be found mainly from the contdvd to the AZ border.
Cell motion will be erratic at times and driven by outflows. The
proximity of the upper low circulation will also make for some
variable movement with steering winds from the north and northeast
over wrn NM and from the south and east over the south central and
eastern NM. Due to the lighter and more variable winds and lower
mixing heights in the east, vent rates today are forecast to be
fair to poor over parts of the east central and north central.
Highs will be below average east and central, trending toward
average close to the AZ border.

Thursday will begin the drying trend from west to east over the
forecast area, which will become more pronounced Friday. Highs trend
upward both days, to near average or above for most areas, and
humidities trend downward. High haines works in from west to east
and covers much of the west and central Friday. Vent rates improve
to good to excellent overall Friday. Chances for wetting rain
diminish and will be relegated to near and over the higher terrain
by Friday. There may be a mix of wet and dry or dry convection
Thursday from the contdvd to the RGV. In addition, fair to poor
overnight humidity recoveries gradually spread from the AZ border
towards the RGV by Friday night.

The upper ridge will dominate much of the Great Basin and Rockies
over the weekend. Flow across NM will vary from the northwest to
northeast. This will allow for convection to drift off the CO mts
and into northeast NM, as well as for fronts/outflow to move into
the eastern plains, which could happen Friday night and again
Saturday night. Low level moisture looks to slosh westward to the
RGV but not remain deep enough for more than mainly isolated chances
for wetting rain west of the central mt chain. The north central and
east would likely see better chances for rain though.

Most locales will be warmer than average early next week, and fair
to poor overnight recoveries start to show up in pockets over the
east central by next Tuesday night, while remaining widespread over
the west and central. The GFS continues a drier trend with a system
breaking over/through the ridge keeping NM dry and breezy through
the middle of next week, and the 00Z ECMWF looks more similar to the
GFS than it did 24 hrs ago. Both models deviate significantly
handling nrn stream energy by late next week.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

50
Hazardous weather outlook, Jun 1, 4:15 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
515 AM MDT WED JUN 1 2016

NMZ501>540-021200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
515 AM MDT WED JUN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY WITH ACTIVITY BEING CONCENTRATED OVER AND JUST EAST OF THE
CENTRAL MOUNTAIN CHAIN OF NEW MEXICO...AS WELL AS THE EAST FACES
OF THE CONTINENTAL DIVIDE. A FEW STRONG STORMS WILL BE POSSIBLE
WITH HAIL...GUSTY DOWNBURST WINDS...AND LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE ISOLATED TO SCATTERED EACH DAY THROUGH THE
WEEKEND WITH SMALL HAIL...GUSTY DOWNBURST WINDS...AND LOCALLY
HEAVY DOWNPOURS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...STRONG WIND
GUSTS...OR RAINFALL THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING
1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON
OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX.

52

The radar

The Cannon AFB radar (KFDX), 9 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Curry

When
June 1, 11:45 AM MST to 2:00 PM MST
Where
Curry County, 5.06 mi SSW of Field to 8.19 mi SE of Melrose
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.560, -103.596

State Road 268 closed due to severe flooding from mile marker 0 to 18 north of Melrose.

Flood, Curry

When
June 1, 1:49 PM MST to 6:30 PM MST
Where
Curry County, 4.57 mi SE of Clovis to 2.73 mi E of (Cvs)cannon Afb
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.372, -103.134

Playa lakes flooding into nearby streets and intersections. Numerous roads and intersections closed across town with 2 to 3 feet of water in some areas. A CoCoRaHS station on the north side of Clovis reported 4.17 inches of rainfall.

Flood, Curry

When
June 1, 2:00 PM MST to 6:00 PM MST
Where
Curry County, 4.49 mi NW of (Cvs)cannon Afb to 3.13 mi NNE of (Cvs)cannon Afb
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.423, -103.379

Cannon Air Force Base reported 4.03 inches in just over 24 hours. Flooding reported in low lying areas. No damage to structures.

Thunderstorm Wind, Sandoval

When
June 1, 5:36 PM MST to 5:38 PM MST
Where
Sandoval County, 2.07 mi N of Corrales
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
35.270, -106.620

Public weather station at State Road 528 and Northern Boulevard reported a peak wind gust to 60 mph.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627273, 627271, 627272, 627269.